Thunderstorm Wind, Atchison
- When
- May 22, 11:07 PM CST
- Where
- Atchison County, Rockport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.417, -95.517
3 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 1:45 PM CST, 9 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 245 PM CDT SAT MAY 22 2004 .DISCUSSION... CONCERN IS THE THREAT OF CONVECTION THE NEXT COUPLE OF DAYS AS A SERIES OF SHORTWAVES MARCH THROUGH THE CWA. LATEST MOISTURE IMAGERY INDICATES THE WAVE NEAR THE FOUR CORNERS AREA AND WAS MOVING EAST NORTHEAST. LATEST SURFACE ANALYSIS DEPICTS THAT THE OUTFLOW BOUNDARY WHICH WAS LOCATED ACROSS EXTREME NORTHERN MISSOURI THIS MORNING WAS DISSIPATING WITH THE AID OF GOOD PRESSURE FALLS IN NEBRASKA. OTHERWISE...A ILL DEFINED SURFACE LOW WAS CENTERED IN NORTHWEST KANSAS WITH A NEARLY STATIONARY FRONT EXTENDING NORTHEAST INTO NORTHEAST NEBRASKA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE NORTHERN PERIPHERY OF THE MID LEVEL CAP IN WESTERN AND CENTRAL NEBRASKA AND MAINLY TRACK EAST THROUGH THE EVENING HOURS WITH CAPE FROM 3000-4000 J/KG AND GOOD SURFACE TO 6KM SHEAR AROUND 45 KTS. INSTABILITY AXIS WILL EXTEND EAST INTO NORTHWEST MISSOURI...BUT HAVE CONCERN ABOUT THE EXTENT OF THE CONVECTION THIS EVENING GIVEN THE MID LEVEL CAP. 18Z SOUNDING INDICATES THAT THE 800MB CAP IS STRONGER THAN THE MESOETA HAD INDICATED. EXTREME NORTHWESTERN ZONES MAY BE ABLE TO BREAK THE CAP THIS EVENING AND WITH FAVORABLE SHEAR PROFILES THROUGHOUT MOST OF THE EVENING...AN ISOLATED TORNADO MAY BE POSSIBLE...HOWEVER THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. AS THE SURFACE LOW MOVES NORTHEAST INTO NEBRASKA AND WESTERN IOWA TONIGHT...A COLD FRONT WILL TRAIL SOUTHWEST FROM THE LOW AND MOVE INTO NORTHWEST AND WEST CENTRAL ZONES BY DAYBREAK. INSTABILITY DIMINISHES TO BELOW 2000 J/KG AFTER MIDNIGHT WITH THE SHEAR PROFILE BECOMING UNIDIRECTIONAL. IN ADDITION...MESOETA SUGGESTS REMNANTS OF CAP STILL IN PLACE...ESPECIALLY WEST CENTRAL ZONES. AS A RESULT...EXPECT THREAT OF SEVERE TO DIMINISH ALONG WITH THE RISK OF THUNDERSTORMS. FRONT TO MOVE INTO THE EASTERN ZONES BY EARLY AFTERNOON. THREAT OF SEVERE LOW AS FRONT WILL LIKELY CLEAR THE CWA BEFORE PEAK HEATING. FRONT TO BECOME STATIONARY ACROSS SOUTHERN MISSOURI SUNDAY NIGHT. WITH THE APPROACH OF THE NEXT UPPER TROUGH...MESOETA SUGGEST WEAK TO MODERATE ISENTROPIC LIFT LATE SUNDAY NIGHT FOR THE EXTREME SOUTHWEST ZONES. WILL INCLUDE A LOW CHANCE OF CONVECTION IN THIS AREA. CONCERN THEN AGAIN SHIFTS TO THE POTENTIAL FOR THUNDERSTORMS AND SEVERE WEATHER ON MONDAY. GFS/ETA SIMILAR IN PROGRESSING THE NEXT SHORTWAVE TROUGH INTO THE CENTRAL PLAINS MONDAY AFTERNOON WITH A SURFACE LOW IN EASTERN KANSAS. FRONT WILL EXTEND NORTHEAST OF THIS LOW INTO IOWA. CAP NOT AS STRONG AS THE LAST FEW DAYS AND WITH COPIOUS GULF MOISTURE FLOWING NORTH INTO THE CWA...THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHWEST ZONES MONDAY AFTERNOON AND ACROSS THE CWA MONDAY NIGHT. WILL UP THE PRECIPITATION THREAT FOR THESE PERIODS. EXTREMELY UNSTABLE AIR MASS WITH CAPES AROUND 4000 J/KG...STEEP MID LEVEL LAPSE RATES AND MODERATE SFC-6KM SHEAR SUGGESTS GOOD POTENTIAL FOR SEVERE. SHEAR PROFILES SUGGEST THAT ISOLATED TORNADOES POSSIBLE ALONG WITH THE THREAT OF DAMAGING WINDS...LOCALLY HEAVY RAIN. FOR TUESDAY...WILL MAINTAIN 20-30 POPS FOR THE FORECAST AREA...AS BOTH GFS AND ETA MODELS FORECAST A SERIES OF MID-LEVEL IMPULSES TO ARRIVE AND INTERACT WITH THE SURFACE FRONT ACROSS THE CWA. WILL KEEP WEDNESDAY AND THURSDAY DRY...AS THE STRENGTHENING LOW OFF THE CALIFORNIA COAST CREATES A NORTHWEST MID-UPPER LEVEL FLOW REGIME DOWNSTREAM ACROSS THE CENTRAL PLAINS. FORECAST UNCERTAINTY INCREASES TOWARD NEXT WEEKEND...AS MEDIUM RANGE MODELS OFFER DIFFERENT SCENARIOS ON THE EJECTION OF THE UPPER LOW. THE GFS IS THE OUTLIER...AND ITS SPEEDY SOLUTION THAT EJECTS THE LOW ACROSS THE CENTRAL PLAINS ON THURSDAY WILL BE DISCOUNTED. INSTEAD...WILL LEAN TOWARD THE ECMWF/CANADIAN/ENSEMBLE MEAN SOLUTIONS...WHICH MAINTAIN THE LOW OVER CALIFORNIA THROUGH THURSDAY. WILL THEREFORE NOT ADD CHANCE POPS FOR THE GFS-PROGGED SURFACE FRONT THURSDAY-FRIDAY. HOWEVER...HAVE ADDED SLIGHT CHANCE POPS FRIDAY-SATURDAY LEANING TOWARD THE SLOWER PROGRESSION. DB/LS && .PREVIOUS DISCUSSION... .400 AM... THE UPPER AIR CHARTS FROM 00Z LOOK REMARKABLY SIMILAR TO THOSE I ANALYZED 24 HOURS AGO. THE MOST NOTABLE DIFFERENCE IS THE SLIGHT PROGRESSION OF THE UPPER TROUGH OVER THE WESTERN THIRD OF THE UNITED STATES. THE TROUGH AXIS THAT WAS OVER CALIFORNIA YESTERDAY HAS MOVED INTO THE GREAT BASIN. A COMPACT VORTICITY CENTER DIVING DUE SOUTH OUT OF BRITISH COLUMBIA WILL KICK A JET MAX INTO THE PLAINS FROM THE MEAN TROUGH THIS AFTERNOON BRINGING ANOTHER ROUND OF STORMS TO NEBRASKA AND IOWA. (NORTH OF INTERSTATE 80 IS VERY SOGGY FROM ROUNDS OF STORMS THE LAST SEVERAL NIGHTS) THE 00Z 500MB CHART INDICATES THAT HEIGHTS HAVE BEGUN TO FALL IN TOPEKA, NORTH PLATTE, AND OMAHA. THIS TREND WILL CONTINUE, BUT THE 12C 700MB CAP AT TOPEKA WILL BE SLOW TO ERODE TODAY WITH SOUTHWEST WINDS PREVAILING IN THE MIDLEVELS TODAY. BOTH THE ETA AND GFS FORECAST THE EDGE OF THE CAP TO BE FROM GRAND ISLAND TO OMAHA LATE IN THE DAY. OUR EYES WILL BE ON THIS CORRIDOR FOR STORM INITIATION THIS AFTERNOON. STORM MORPHOLOGY AND COLD POOL PROCESSES WILL DETERMINE IF NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS WILL EXPERIENCE STORMS THIS EVENING (LOW CONFIDENCE 30-40 PERCENT). THE THETA-E ADVECTION OVER THE 850MB FRONT WILL BE ALONG AND NORTH OF INTERSTATE 80 IN IOWA ONCE AGAIN TONIGHT SO ANY STORMS FOR THE PLEASANT HILL FORECAST AREA WILL NEED TO ORIGINATE IN SOUTHERN NEBRASKA AND RIDE THE EDGE OF THE CAP INTO MISSOURI. THE ETA AND GFS ADVERTISE A SIMILAR SCENARIO FOR SUNDAY. THE COLD FRONT ASSOCIATED WITH TONIGHTS WAVE WILL BE ORIENTED ROUGHLY FROM BETHANY TO KANSAS CITY BY 18Z. CONVECTIVE INHIBITION SHOULD BECOME NEGLIGIBLE BY EARLY AFTERNOON AND DESPITE LITTLE PRECIPITATION GENERATED BY THE MODELS, SCATTERED STORMS SHOULD FORM ALONG THE COLD FRONT AS IT MOVES THROUGH NORTHERN MISSOURI. THE BEST CHANCES WILL BE OVER CENTRAL AND EASTERN MISSOURI. THE STORMS PREDICTION CENTER SEEMS TO AGREE ACCORDING TO THEIR DAY TWO OUTLOOK. ANOTHER JET MAX IS PROGGED TO EJECT INTO THE CENTRAL UNITED STATES MONDAY AFTERNOON. THE ETA AND GFS ARE SIMILAR DEPICTING A DRYLINE PUNCHING INTO EASTERN KANSAS MONDAY AFTERNOON AS A WARM FRONT SURGES INTO SOUTHERN IOWA. IF THE ETA AND GFS VERIFY, MONDAYS INSTABILITY, SHEAR PROFILES, AND FRONTAL POSITIONS ARE THE MOST FAVORABLE SEVERE WEATHER SET UP FOR THE PLEASANT HILL FORECAST AREA THIS SEASON. SUPERCELL THUNDERSTORMS ARE A POSSIBILITY IF THE MODELS HOLD TRUE TO FORM. KOCH .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1234 PM CDT SAT MAY 22 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231100- ...A FEW SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE THIS EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS EXTREME NORTHWEST MISSOURI... ...SEVERE THUNDERSTORMS POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE MONDAY AFTERNOON AND EVENING MAINLY ALONG AND NORTH OF INTERSTATE 35. THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI FROM ATCHISON KANSAS TO SAINT JOSEPH TO BETHANY AND POINTS NORTH. A VIGOROUS LOW PRESSURE SYSTEM WILL SPAWN SEVERE THUNDERSTORMS OVER SOUTHERN NEBRASKA THIS AFTERNOON. THESE STORMS MAY PROPAGATE EAST OR EAST SOUTHEAST INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI THIS EVENING. WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL LIKELY SUPPRESS THUNDERSTORMS UNTIL THIS EVENING. IF THE WARM CAPPING INVERSION CAN BE OVERCOME, HIGH LEVELS OF INSTABILITY AND STRONG WIND SHEAR MAY CONTRIBUTE TO STORMS CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING NORTH OF A LINE ATCHISON MISSOURI TO BETHANY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW SEVERE STORMS ARE A POSSIBILITY SUNDAY AFTERNOON AND MONDAY. A COLD FRONT IS EXPECTED TO INITIATE THUNDERSTORMS SUNDAY AFTERNOON. BY EARLY AFTERNOON THE FRONT WILL STRETCH FROM UNIONVILLE TO CARROLLTON TO CLINTON. AS THE FRONT PUSHES EAST, THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE IN KIRKSVILLE, SEDALIA, BOONVILLE, MARSHALL, MACON, FAYETTE AND KEYTESVILLE. THE FRONT WILL RETURN AS A WARM FRONT ON MONDAY. VERY WARM TEMPERATURES AND HIGH LEVELS OF HUMIDITY WILL CONTRIBUTE TO STRONG INSTABILITY OVER EASTERN KANSAS AND MISSOURI. SURFACE LOW PRESSURE AND AN ASSOCIATED DRY LINE WILL PUSH INTO EASTERN KANSAS BY EARLY AFTERNOON. STRONG WIND SHEAR WILL MAKE SUPERCELL THUNDERSTORMS A POSSIBILITY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND GUSTS, HOWEVER ISOLATED TORNADOES ARE POSSIBLE LATE MONDAY AFTERNOON AND EVENING GENERALLY ALONG AND NORTH OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI. SPOTTERS MAY ALSO BE NEEDED SUNDAY AFTERNOON. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE MONDAY AFTERNOON AND MONDAY NIGHT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 35. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
KSZ025-102-MOZ001>008-011>016-020-230900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1103 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 256...IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...DAVIESS...DE KALB...GENTRY...GRUNDY... HARRISON...HOLT...MERCER...NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND WORTH. IN KANSAS: ATCHISON AND DONIPHAN. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON... BETHANY...MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON.
The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399970, 5399972, 5399971, 5399969.